Are tiredness, drowsiness, vomiting, and exhaustion side effects of Loratadine?

Patient

Q: My 7 year old daughter has pretty bad allergies. For the past couple years she wastaking loratadine 5mg/5ml and it worked pretty good. Well this year she opted for the pills instead because the syrup tastes gross. They're 10mg pills. She took the first one a couple days ago and later that night was extremely tired, had an upset stomach and a fever of 102.9 along with her allergy symptoms as well. I had assumed she was sick and in case she threw up I didn't give her loratadine for 2 days. She felt fine for them 2 days except for a runny nose, puffy, watery eyes and a cough from allergies. Well, today since she felt fine she took another pill. Now tonight again she seemed exhausted. She couldn't keep her eyes open for nothing. She said her stomach hurt and I took her temperature and she had another fever. This time it was 101.7. I would say it's safe to assume it's from the medicine since she was fine both.days she didn't take it and felt sick and tired the 2 days she did take it. I have been researching side effects of this medicine and found nothing that said fever. Could she be having an allergic reaction or be over dosing? Definitely not giving her anymore of this medicine. Oh and when she was taking 5ml of the syrup she didn't get a fever.

Doctor

A:   Feeling drowsy or exhausted is a common side effect of an anti-allergic medication. Besides, you seem to be giving her a higher (10mg, adult) dose of loratidine. For her age, 5mg tablet/syrup should be given only once in a day. The fever could be because of a coexisting viral infection though. If it has persisted for more than a week now, please visit a Pediatrician for further evaluation and management. In a child suffering from chronic respiratory allergies, it is advisable to treat upper respiratory infections promptly, to avoid further complications and distressing symptoms. Latter, you may consult an Allergy Specialist regarding Allergen Specific Immunotherapy (Allergy Vaccines) for long term management of her pollen (tree, grass) allergy.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews